Florida, 2010

Drought in Florida, December 14 to 31, 2010

December 14 to 31, 2010 · NWS TAE · 3 events in 3 counties and zones

Severe drought conditions (D2) expanded into Lafayette and Dixie counties on December 14th and persisted into January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) expanded into Lafayette and Dixie counties on December 14th and persisted into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 13, 8:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 13, 8:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 PM EST MON DEC 13 2010

...RECORD LOW TEMPERATURES POSSIBLE TONIGHT WITH WIND CHILL READINGS
DROPPING INTO THE TEENS AND SINGLE DIGITS...

.DISCUSSION...A BRUTALLY COLD AIRMASS IS IN PLACE ACROSS THE AREA
THIS EVENING. PARTS OF SE AL AND SW GA FAILED TO REACH 40 DEGREES
THIS AFTERNOON AND EVEN OUR FL ZONES COULD ONLY MANAGE LOWER 40S FOR
THE MOST PART. TEMPS ARE FALLING AT THE PACE THEY WERE FORECAST AND
NO SIGNIFICANT UPDATES WILL BE NECESSARY. WE DID TWEAK THE MIN TEMPS
UP A DEGREE (OR TWO AT THE MOST) FOR SOME SPOTS ACROSS THE ERN FL
BIG BEND AND S CENTRAL GA. HOWEVER...THIS IS SEMANTICS. IT IS GOING
TO BE A VERY COLD NIGHT BY GULF COAST STANDARDS WITH MOST AREAS
BOTTOMING OUT IN THE UPPER TEENS TO LOWER 20S. EVEN THE BEACHES WILL
GET DOWN INTO THE UPPER 20S. WHILE IT WILL NOT BE AS WINDY AS LAST
NIGHT...WINDS ARE EXPECTED TO STAY UP ALL NIGHT AND THEREFORE WIND
CHILL WILL BE A FACTOR. LOOK FOR MINIMUM WIND CHILL VALUES IN THE
LOWER TEENS ACROSS MUCH OF THE FORECAST AREA WITH SINGLE DIGITS IN
THE NORMALLY COLDEST RURAL AREAS. SOME AREAS INCLUDING TLH WILL
FLIRT WITH RECORD LOWS FOR THE 14TH (SEE BELOW).

&&

.CLIMATE...RECORD MINIMUM TEMPS FOR DEC 14-15 ARE PRESENTED FOR
SELECTED SITES. MOST OF THESE RECORDS INCLUDING AT TALLAHASSEE
OCCURRED IN 1962. THESE RECORDS WILL BE CHALLENGED THE TUESDAY AND
WEDNESDAY MORNINGS.

SITE              DEC 14TH   DEC 15TH
TALLAHASSEE AP        19        20
VALDOSTA              10        21
MOULTRIE              21        19
DEFUNIAK SPRINGS      21        19
TIFTON                11        19
HEADLAND ALA          21        20
MADISON               17        24
CAMILLA               17        20
QUITMAN GA            06        18

&&

.MARINE...WINDS AND SEAS ARE VERY GRADUALLY SUBSIDING THIS EVENING
AND THIS TREND WILL CONTINUE THROUGH TONIGHT INTO TUESDAY. SMALL
CRAFT CONDITIONS ARE NOT EXPECTED TO CEASE UNTIL AROUND SUNRISE.
WINDS WILL THEN CONTINUE TO WEAKEN THROUGH WEDNESDAY AS HIGH
PRESSURE MOVES OVERHEAD. ONSHORE FLOW WILL DEVELOP LATE WEDNESDAY
WITH SMALL CRAFT CONDITIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.AVIATION...THROUGH 00Z WED.
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. NORTHWEST WINDS
WILL DIMINISH TO AROUND 10 KNOTS OR LESS TONIGHT AS THE CENTER OF
THE HIGH PRESSURE AREA MOVES CLOSER AND THE PRESSURE GRADIENT
WEAKENS.

&&

.FIRE WEATHER...WHILE WINDS HAVE GRADUALLY DECREASES...THE DRY AIR
WILL REMAIN IN PLACE FOR A FEW A MORE DAYS. RELATIVE HUMIDITIES ARE
FORECAST TO DROP INTO THE TEENS TUESDAY AFTERNOON THROUGHOUT THE
TRI-STATE REGION WITH AN UNUSUALLY LONG DURATION RED FLAG EVENT THAT
WILL BEGIN SHORTLY AFTER SUNRISE ACROSS NORTH FLORIDA AND BEGIN JUST
BEFORE NOON ACROSS OUR ALABAMA AND GEORGIA ZONES. ONE MORE DAY WITH
RED FLAG CONDITIONS WILL BE POSSIBLE OVER EASTERN PORTIONS ON
WEDNESDAY WITH NO FIRE WEATHER CONCERNS FOR THE REMAINDER OF THE
WORK WEEK AS RAIN CHANCES RETURN TO THE REGION.

&&

.HYDROLOGY...AS OF THE DEC 7 DROUGHT MONITOR...SEVERE DROUGHT EXISTS
ALONG AND N OF THE FL BORDER.

&&

.PREV DISCUSSION...
307 PM EST MON DEC 13 2010

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...A VERY COLD NIGHT
IS ON TAP FOR THE REGION WITH AN ARCTIC AIRMASS IN PLACE. STRONG
COLD AIR ADVECTION HAS CONTINUED THROUGHOUT THE DAY ON BRISK
NORTHWEST WINDS. THE GRADIENT WILL BEGIN TO WEAKEN TONIGHT AS LOW
PRESSURE LIFTS INTO SOUTHEASTERN CANADA AND HIGH PRESSURE DROPS
INTO THE TENNESSEE VALLEY. LOWS EXPECTED TO REACH TO UPPER TEENS TO
AROUND 20 DEGREES BY MORNING. EXPECT JUST ENOUGH WIND TO CONTINUE
OVERNIGHT FOR WIND CHILL ADVISORY CRITERIA TO BE MET AS
WELL...WITH WIND CHILLS IN THE LOWER TO MID TEENS. WILL CONTINUE
THE CURRENT WIND CHILL ADVISORY AND UPGRADE THE CURRENT HARD
FREEZE WATCH TO A WARNING.

THE COLD AIRMASS WILL REMAIN IN PLACE FOR TUESDAY WITH HIGH
TEMPERATURES ONLY A COUPLE DEGREES HIGHER THAN TODAY. TEMPERATURES
WILL PLUMMET ONCE AGAIN TUESDAY NIGHT WITH HIGH PRESSURE SETTLING
OVERHEAD. ANOTHER HARD FREEZE APPEARS POSSIBLE BEFORE MORE
SUBSTANTIAL WARMING BEGINS WEDNESDAY AND WEDNESDAY NIGHT.

THIS WARMUP BEGIN AS LOW PRESSURE DEVELOPS OVER THE PLAINS AND
HIGH PRESSURE SHIFTS EAST TO THE FLORIDA EAST COAST. ONSHORE FLOW
WEDNESDAY NIGHT WILL PUSH TEMPERATURES BACK CLOSER TO SEASONAL
NORMS.

.LONG TERM (THURSDAY THROUGH MONDAY)...THE COMBINATION OF ZONAL
FLOW ALOFT AND SOUTHERLY LOW-LEVEL FLOW AHEAD OF AN APPROACHING
FRONTAL BOUNDARY WILL KEEP TEMPERATURES ABOVE AVERAGE THURSDAY
THROUGH SATURDAY. THE LATEST NUMERICAL GUIDANCE CONTINUES TO
FLUCTUATE FROM RUN TO RUN WITH REGARD TO TIMING AND EVOLUTION OF
THIS NEXT SYSTEM PROGRESSING OVER THE REGION. THEREFORE...SOME
UNCERTAINTY REMAINS IN THIS PACKAGE...ESPECIALLY FRIDAY NIGHT
THROUGH SUNDAY WHEN THE FRONTAL BOUNDARY IS PROGGED TO PUSH
THROUGH OUR CWA FROM WEST TO EAST. THE GFS AND ECMWF ARE
INDICATING A SFC LOW DEVELOPING ALONG THIS FRONTAL BOUNDARY OVER
THE NORTHWEST GOM FRIDAY NIGHT INTO SATURDAY AND QUICKLY LIFTING
ENE OVER THE CWA LATER ON SATURDAY. THIS TIMING IS A LITTLE LATER
THAN PREVIOUSLY FORECAST. IF THIS VERIFIES...ONE MORE DAY WITH
ABOVE AVERAGE TEMPERATURES CAN BE EXPECTED SATURDAY. DESPITE THE
2-3 DAY STRETCH WITH SOUTHERLY FLOW OVER THE AREA THURSDAY THROUGH
SATURDAY...DEWPOINTS ARE ONLY FORECAST TO CLIMB INTO THE 50S WITH
LIMITED INSTABILITY. THEREFORE...WILL KEEP MAINLY SHOWERS IN THE
FORECAST AS THIS SYSTEM MOVES THROUGH. SATURDAY NIGHT THROUGH
MONDAY...UPPER PATTERN WILL BECOME AMPLIFIED ONCE AGAIN WITH
TROUGHING OVER THE EASTERN STATES AND RIDGING OUT WEST. DRIER AIR
WITH TEMPERATURES DROPPING BACK BELOW AVERAGE WILL BE EXPECTED
COME SUNDAY NIGHT INTO MONDAY IN THE WAKE OF THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   18  46  21  54  42 /   0   0   0   0  10
PANAMA CITY   23  47  29  54  50 /   0   0   0   0  10
DOTHAN        20  44  24  54  45 /   0   0   0   0  10
ALBANY        18  44  21  52  40 /   0   0   0   0  10
VALDOSTA      19  45  21  53  38 /   0   0   0   0  10
CROSS CITY    16  47  20  56  35 /   0   0   0   0  10
APALACHICOLA  23  48  27  54  49 /   0   0   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...HARD FREEZE WARNING FROM 10 PM CST THIS EVENING THROUGH TUESDAY
     MORNING ALL ZONES.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 8 AM CST TUESDAY
     ALL ZONES.

     RED FLAG WARNING FROM NOON TO 5 PM CST TUESDAY ALL ZONES.

GA...HARD FREEZE WARNING FROM 11 PM EST THIS EVENING THROUGH TUESDAY
     MORNING ALL ZONES.

     WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 9 AM EST TUESDAY
     ALL ZONES.

     RED FLAG WARNING FROM 1 PM TO 6 PM EST TUESDAY ALL ZONES.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     BEN HILL...BERRIEN...BROOKS...COOK...IRWIN...LANIER...
     LOWNDES...TIFT...TURNER.

FL...HARD FREEZE WARNING FROM 11 PM EST /10 PM CST/ THIS EVENING
     THROUGH TUESDAY MORNING ALL ZONES.

     WIND CHILL ADVISORY FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 8
     AM EST /7 AM CST/ TUESDAY ALL ZONES.

     RED FLAG WARNING FROM 9 AM EST /8 AM CST/ TO 7 PM EST /6 PM
     CST/ TUESDAY ALL ZONES.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: GADSDEN...INLAND DIXIE...
     INLAND JEFFERSON...INLAND TAYLOR...LAFAYETTE...LEON...
     MADISON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY ALL ZONES.

&&

AVIATION...VAN DYKE
MARINE...CAMP
FIRE WEATHER...BARRY
PREVIOUS DISCUSSIONS...CAMP/GIBBS
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Dec 13, 9:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
917 PM EST MON DEC 13 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-141100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
917 PM EST MON DEC 13 2010 /817 PM CST MON DEC 13 2010/

...A HARD FREEZE WARNING AND WIND CHILL ADVISORY ARE IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...
WITH HIGH TEMPERATURES ONLY IN THE UPPER 30S AND LOWER 40S ON
MONDAY...IT WAS NOT SURPRISING TO SEE FREEZING TEMPERATURES
ALREADY BY 9 PM EST (8 PM CST). TOTAL FREEZE DURATIONS WILL RUN UP
TO 14 HOURS TONIGHT INTO TUESDAY MORNING WITH HARD FREEZE
CONDITIONS FOR UP TO 10 HOURS. ACTUAL TEMPERATURES WILL BOTTOM OUT
IN THE UPPER TEENS AND LOWER 20S ACROSS THE FORECAST AREA WITH
UPPER 20S ALL THE WAY TO THE BEACHES. WINDS WILL NOT BE AS GUSTY
AS LAST NIGHT...BUT WILL NOT DROP OFF TO CALM EITHER. SUSTAINED 5
TO 10 MPH WINDS WILL PRODUCE MINIMUM WIND CHILL READINGS IN THE
LOWER TEENS ACROSS A WIDESPREAD AREA WITH SINGLE DIGITS IN THE
COLDEST AREAS. PLEASE REFER TO OUR WIND CHILL ADVISORY (WMO HEADER
WWUS42 KTAE AND AWIPS PIL WSWTAE) AND HARD FREEZE WARNING (WMO
HEADER WWUS72 KTAE AND AWIPS PIL NPWTAE) PRODUCTS FOR ADDITIONAL
DETAILS.

WINDS AND SEAS OVER THE GULF COASTAL WATERS WILL CONTINUE TO
GRADUALLY SUBSIDE OVERNIGHT. HOWEVER...THEY ARE NOT EXPECTED TO
DROP BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANOTHER WIDESPREAD HARD FREEZE IS EXPECTED TUESDAY NIGHT. THE AIR
MASS WILL THEN SLOWLY BEGIN TO MODERATE ON WEDNESDAY AND CONTINUE
TO WARM INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lafayette

When
December 14, 12:00 AM EST to December 31, 11:59 PM EST
Where
Lafayette forecast zone
Reported by
Official NWS Observations
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Drought, Inland Dixie

When
December 14, 12:00 AM EST to December 31, 11:59 PM EST
Where
Inland Dixie forecast zone
Reported by
Official NWS Observations
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Drought, Coastal Dixie

When
December 14, 12:00 AM EST to December 31, 11:59 PM EST
Where
Coastal Dixie forecast zone
Reported by
Official NWS Observations
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275305, 275306, 275307.